Given a solution u to a linear, homogeneous, second-order elliptic equation with Lipschitz coefficients, we introduce techniques for giving improved estimates of the critical set b{script}(u)u {x :|δu|(x) = 0}, as well as the first estimates on the effective critical set b{script}r(u), which roughly consists of points x such that the gradient of u is small somewhere on Br(x) compared to the nonconstancy of u. The results are new even for harmonic functions on Rn. Given such a u, the standard first-order stratification {lk} of u separates points x based on the degrees of symmetry of the leading-order polynomial of u-u(x). In this paper we give a quantitative stratification { ln,rk } of u, which separates points based on the number of almost symmetries of approximate leading-order polynomials of u at various scales. We prove effective estimates on the volume of the tubular neighborhood of each { ln,rk }, which lead directly to (n-2+e{open})-Minkowski type estimates for the critical set of u. With some additional regularity assumptions on the coefficients of the equation, we refine the estimate to give new proofs of the uniform (n-2)-Hausdorff measure estimate on the critical set and singular sets of u.

Cheeger, J., Naber, A., Valtorta, D. (2015). Critical sets of elliptic equations. COMMUNICATIONS ON PURE AND APPLIED MATHEMATICS, 68(2), 173-209 [10.1002/cpa.21518].

Critical sets of elliptic equations

Valtorta D
2015

Abstract

Given a solution u to a linear, homogeneous, second-order elliptic equation with Lipschitz coefficients, we introduce techniques for giving improved estimates of the critical set b{script}(u)u {x :|δu|(x) = 0}, as well as the first estimates on the effective critical set b{script}r(u), which roughly consists of points x such that the gradient of u is small somewhere on Br(x) compared to the nonconstancy of u. The results are new even for harmonic functions on Rn. Given such a u, the standard first-order stratification {lk} of u separates points x based on the degrees of symmetry of the leading-order polynomial of u-u(x). In this paper we give a quantitative stratification { ln,rk } of u, which separates points based on the number of almost symmetries of approximate leading-order polynomials of u at various scales. We prove effective estimates on the volume of the tubular neighborhood of each { ln,rk }, which lead directly to (n-2+e{open})-Minkowski type estimates for the critical set of u. With some additional regularity assumptions on the coefficients of the equation, we refine the estimate to give new proofs of the uniform (n-2)-Hausdorff measure estimate on the critical set and singular sets of u.
Articolo in rivista - Articolo scientifico
Critical sets, elliptic equations
English
7-apr-2014
2015
68
2
173
209
open
Cheeger, J., Naber, A., Valtorta, D. (2015). Critical sets of elliptic equations. COMMUNICATIONS ON PURE AND APPLIED MATHEMATICS, 68(2), 173-209 [10.1002/cpa.21518].
File in questo prodotto:
File Dimensione Formato  
Cheeger-2015-Commun Pure Appl Math-preprint.pdf

accesso aperto

Descrizione: Research Article
Tipologia di allegato: Submitted Version (Pre-print)
Dimensione 230.82 kB
Formato Adobe PDF
230.82 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/10281/393668
Citazioni
  • Scopus 46
  • ???jsp.display-item.citation.isi??? 46
Social impact